Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 7, NWS Pendleton, OR

January 31, 20206 counties in Washington; 7 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Jan 31, 2020, 8:29 AM PST for 6 counties in Washington; 7 counties in Oregon. It took effect at Jan 31, 2020, 10:00 AM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2020, 8:29 AM PST (16:29 UTC)
In effect from
Jan 31, 2020, 10:00 AM PST
Expired
Feb 1, 2020, 6:00 PM PST
In force
32 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Union County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 58 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 4.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS76 KPDT 311629
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
829 AM PST Fri Jan 31 2020

...BREEZY TO GUSTY WINDS TODAY AND TOMORROW...

.Southerly winds are building in the Grande Ronde Valley. These
will continue through today and into tonight. Blue Mountain
foothills may see breezy southerlies this evening before a broad
area of breezy to gusty winds overspread much of the Columbia
Basin Saturday.

ORZ049-010030-
/O.UPG.KPDT.HW.A.0001.200201T0600Z-200202T0200Z/
/O.NEW.KPDT.WI.Y.0007.200131T1800Z-200201T2000Z/
Grande Ronde Valley-
829 AM PST Fri Jan 31 2020

...WIND ADVISORY IN EFFECT UNTIL NOON PST SATURDAY FOR LADD AND
PYLES CANYONS...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected For Ladd and Pyles Canyons.

* WHERE...Southern Grande Ronde Valley.

* WHEN...Until noon PST Saturday.

* IMPACTS...High profile vehicles traveling I-84 and other area
  roads should exercise caution. Gusty winds could blow around
  unsecured objects. Tree limbs could be blown down and a few
  power outages may result.

&&

$$

ORZ044-507-508-510-WAZ028-029-521-010030-
/O.CON.KPDT.HW.A.0001.200201T1000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
829 AM PST Fri Jan 31 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 to 50 
  mph possible.

* WHERE...In Washington, Simcoe Highlands, Lower Columbia Basin 
  of Washington and Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon, Lower Columbia Basin of Oregon, North 
  Central Oregon and Foothills of the Southern Blue Mountains of 
  Oregon.

* WHEN...From late tonight through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
5 follow-up statements
382 
WWUS76 KPDT 312230
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
230 PM PST Fri Jan 31 2020

...BREEZY TO GUSTY WINDS TONIGHT AND TOMORROW...

.Gusty southerly winds will continue in the Grande Ronde Valley.
Meanwhile, south to southwest winds will build in the Columbia
Basin and Blue Mountain foothills, peaking tomorrow morning to
early afternoon.

ORZ044-507-508-510-WAZ028-029-521-010630-
/O.UPG.KPDT.HW.A.0001.200201T1000Z-200202T0200Z/
/O.EXB.KPDT.WI.Y.0007.200201T1000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
230 PM PST Fri Jan 31 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Washington, Lower Columbia Basin of Washington, 
  Foothills of the Blue Mountains of Washington and Simcoe 
  Highlands. In Oregon, Lower Columbia Basin of Oregon, 
  Foothills of the Northern Blue Mountains of Oregon, Foothills 
  of the Southern Blue Mountains of Oregon and North Central 
  Oregon.

* WHEN...From 2 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-010630-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200201T2000Z/
Grande Ronde Valley-
230 PM PST Fri Jan 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST SATURDAY FOR
LADD AND PYLES CANYONS...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph for Ladd
  and Pyles Canyon areas.

* WHERE...Southern Grande Ronde Valley.

* WHEN...Until noon PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
376 
WWUS76 KPDT 010528
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
928 PM PST Fri Jan 31 2020

ORZ044-507-508-510-WAZ028-029-521-011500-
/O.CON.KPDT.WI.Y.0007.200201T1000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
928 PM PST Fri Jan 31 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM PST
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In Washington, Lower Columbia Basin, Foothills of the
  Blue Mountains and Simcoe Highlands. In Oregon, Lower Columbia
  Basin, Foothills of the Northern Blue Mountains, Foothills of
  the Southern Blue Mountains and North Central Oregon.

* WHEN...From 2 AM to 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

ORZ049-011500-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200201T2000Z/
Grande Ronde Valley-
928 PM PST Fri Jan 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST SATURDAY FOR
LADD AND PYLES CANYONS...

* WHAT...South winds 30 to 40 mph with gusts to 50 mph for Ladd 
  and Pyles Canyon areas.

* WHERE...Southern Grande Ronde Valley.

* WHEN...Until noon PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
467 
WWUS76 KPDT 011035
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
235 AM PST Sat Feb 1 2020

WAZ027-012000-
/O.EXA.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Yakima Valley-
Including the cities of Naches, Sunnyside, Toppenish, and Yakima
235 AM PST Sat Feb 1 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected.

* WHERE...Yakima Valley.

* WHEN...Through 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ044-507-508-510-WAZ028-029-521-012000-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
235 AM PST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected.

* WHERE...In Washington, Lower Columbia Basin, Foothills of the 
  Blue Mountains and Simcoe Highlands. In Oregon, Lower Columbia 
  Basin, Foothills of the Northern Blue Mountains, Foothills of 
  the Southern Blue Mountains and North Central Oregon.

* WHEN...Through 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

ORZ049-012000-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200201T2000Z/
Grande Ronde Valley-
235 AM PST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY FOR LADD
AND PYLES CANYONS...

* WHAT...South winds 30 to 40 mph with gusts to 50 mph for Ladd 
  and Pyles Canyon areas.

* WHERE...Southern Grande Ronde Valley.

* WHEN...Until noon PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
507 
WWUS76 KPDT 011946
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1146 AM PST Sat Feb 1 2020

ORZ049-012100-
/O.EXP.KPDT.WI.Y.0007.000000T0000Z-200201T2000Z/
Grande Ronde Valley-
1146 AM PST Sat Feb 1 2020

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY FOR LADD AND PYLES
CANYONS...

Winds have decreased in the Grande Ronde Valley and continue to
decrease this afternoon. The wind advisory is no longer in effect.

$$

ORZ044-507-508-510-WAZ028-029-521-020200-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
1146 AM PST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected.

* WHERE...In Washington, Lower Columbia Basin, Foothills of the
  Blue Mountains and Simcoe Highlands. In Oregon, Lower Columbia
  Basin, Foothills of the Blue Mountains, and North Central 
  Oregon.

* WHEN...Through 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

WAZ027-020200-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Yakima Valley-
Including the cities of Naches, Sunnyside, Toppenish, and Yakima
1146 AM PST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected.

* WHERE...Yakima Valley.

* WHEN...Through 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
366 
WWUS76 KPDT 020148
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
548 PM PST Sat Feb 1 2020

ORZ044-507-508-510-WAZ028-029-521-020300-
/O.EXP.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
548 PM PST Sat Feb 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

While breezy .

$$

WAZ027-020300-
/O.EXP.KPDT.WI.Y.0007.000000T0000Z-200202T0200Z/
Yakima Valley-
Including the cities of Naches, Sunnyside, Toppenish, and Yakima
548 PM PST Sat Feb 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have fallen over the last couple of hours and will remain
well below advisory criteria through tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 31, 3:34 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 31, 3:34 AM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
334 AM PST Fri Jan 31 2020

Updated Aviation Discussion

SHORT TERM...Today through Sunday. Showers will linger over the
area mountains while a dry ridge of high pressure continues to
build into the two state area today. Afternoon high temperatures
will remain above normal climbing into the 50s across portions of
the region. Meanwhile a low pressure system will approach wa/or
tonight and pressure gradients will tighten across the region
resulting in breezy to windy conditions. Some wind gusts could
exceed 50 mph later tonight and Saturday especially as a cold
front tracks across the area during the beginning of the weekend.
This has resulted in the issuance of a high wind watch for
portions of the area staring later tonight and into Saturday.
Otherwise as the cold front approaches the region showers will
develop along the wa/or cascades tonight and spread into the
remainder of the area Saturday and Saturday night. Snow levels
should lower below 3k feet by Sunday morning with rain and snow
showers expected. The bulk of the pcpn settles over and around the
john day highlands and north into the blue/wallowas late Saturday
night and Sunday. Noticeably cooler temperatures can be expected
for Sunday.

LONG TERM...Sunday afternoon through Friday... Cold front will
have moved out of the region to the southeast, with the
associated surface low pressure system slowly moving west to east
over southern WA Sunday overnight. Locally breezy winds will have
started to diminish Sunday afternoon, though briefly becoming
locally breezy overnight into the early morning hours of Monday.
Sunday night, dry northerly flow aloft will also setup, and with
the surface low underneath may allow for weak upslope mountain
snow showers, though accumulations will be very light if anything
does materialize. Under northerly flow, temperatures will stay
cooler, with highs Monday in the mid 30s to lower 40s, and lows
overnight Sunday and Monday in the 20s. The next system will
arrive Tuesday afternoon, rotating around a broad ridge that has
setup over the eastern Pacific. This system will filter in warmer
air overnight Tuesday, allowing snow levels to rise up to above
5,000ft Wednesday afternoon. Though, as this system initially
impacts the region, snow levels will be at or near ground level
across much of the forecast area, allowing a chance of snow in lower
elevation areas of the basin. If any snow does fall in the lower
elevations, accumulations are looking to be very light, with
moderate accumulations possible in the mountains through
Wednesday. Through Thursday, current model runs are fairly
consistent with smaller weather disturbances rotating around the
broad ridge in the eastern Pacific. However, deterministic GFS is
showing a shortwave trough coming down from BC Friday morning,
while the ECMWF is showing this feature coming down Saturday
morning. Either way, both systems will bring continued precip to
the mountains, and looking to bring widespread breezy conditions
to the forecast area. Lawhorn/82

AVIATION...12Z TAFS...VFR conditions at all TAF sites, except for
YKM which has VLIFR vsby and ceiling. VFR conditions should
persist through tomorrow, with ceilings mostly over 7,000ft and
bkn/ovc. With breezy winds developing over the region, expect YKM
conditions to improve to VFR by 20Z, though vsby may dip
intermittently into IFR/LIFR. Breezy southerly winds will develop
across the region this morning, with winds between 10-20Kts
persisting through the afternoon, expat at DLS where winds will
be less than 10kts. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  46  58  31 /  10   0  20  40
ALW  62  48  58  32 /  30   0  30  40
PSC  63  48  58  34 /  10   0  20  20
YKM  58  40  55  28 /  10  10  50  40
HRI  64  44  57  32 /   0   0  20  20
ELN  54  40  50  26 /  20  10  60  40
RDM  61  38  55  27 /   0   0  30  50
LGD  47  38  47  28 /  30   0  20  50
GCD  55  40  55  28 /   0   0  10  60
DLS  61  42  53  31 /  30  10  70  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from late tonight through Saturday afternoon for
     ORZ044-507-508-510.

     High Wind Watch from this evening through Saturday afternoon for
     ORZ049.

WA...High Wind Watch from late tonight through Saturday afternoon for
     WAZ028-029-521.

&&

97/82/82

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:10 AM PSTHigh Wind WatchPDTBenton, Columbia, Franklin, Klickitat, Walla Walla, Yakima11 hr

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.